Kansas, 2025Heavy Snow in Kansas, February 17, 2025
February 17, 2025 · NWS EAX · 2 events in 2 counties and zones
A winter storm brought 5 plus inches of snow to portions of Linn and Miami Counties in far eastern Kansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought 5 plus inches of snow to portions of Linn and Miami Counties in far eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 16, 10:58 PM CST, 1 hour 2 minutes earlier. Its key messages:
- Light snow is likely late tonight into Monday across portions of NE Kansas and areas north and east of the Missouri River in Missouri, with 1 to 3 inches of snow possible.
- Significant snow on track to impact most of the region late tomorrow night through Tuesday night, especially for locations south of the Interstate 70 corridor.
- 5 inches or more possible to likely for areas south of Interstate 70.
- 2 to 5 inches are likely for areas between US Highway 36 and Interstate 70.
- Extremely cold temperatures and wind chills are expected this week. An extreme cold watch is in effect for much of the region from midnight Tuesday morning through 12 pm Thursday.
Area forecast discussion, Feb 16, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1058 PM CST Sun Feb 16 2025
.KEY MESSAGES...
- Light snow is likely late tonight into Monday across portions
of NE Kansas and areas north and east of the Missouri River in
Missouri, with 1 to 3 inches of snow possible.
- Significant snow on track to impact most of the region late
tomorrow night through Tuesday night, especially for locations
south of the Interstate 70 corridor.
- 5 inches or more possible to likely for areas south of
Interstate 70.
- 2 to 5 inches are likely for areas between US Highway 36 and
Interstate 70.
- Extremely cold temperatures and wind chills are expected this
week. An extreme cold watch is in effect for much of the
region from midnight Tuesday morning through 12 pm Thursday.
&&
.DISCUSSION...
Issued at 306 PM CST Sun Feb 16 2025
Water vapor imagery overlaid with 500 mb heights and winds shows
very strong northwesterly flow at the mid levels, with an 80
knot jet streak extending from southern South Dakota, through
Missouri, and rounding the base of the trough across Appalachia.
This is associated with a deep, closed 500 dam closed H5 low
centered over south central Manitoba. At the surface, a 986 mb
low is centered over the Mid Atlantic, with a 1033 mb high over
east central Nebraska. This has kept the pressure gradient tight
enough to yield breezy northwesterly winds this afternoon.
Temperatures as of 3 PM are primarily in the 20s, with wind
chills in the single digits to teens. The surface high over
Nebraska slides to the southeast into NW Missouri by tonight,
which should finally allow for winds to become light. Meanwhile,
the mid level closed low over Manitoba pivots to the southeast
toward the Minnesota/Ontario border. A frontogenetically forced
snow band is likely to develop across SE Nebraska, moving east
southeastward into NE Kansas and NW Missouri by late tonight and
into Monday morning. Generally 1 to 3 inches of snow is
expected from NE KS/NW MO through north central and NE Missouri,
with the highest amounts in far NW Missouri in the Rock Port
area. The winter weather advisory was expanded to include a few
more counties, and the start time was moved back to 3 AM Monday
(end time of 6 pm Monday). Some light snow could make it as far
south as the KC metro and the Interstate 70 corridor tomorrow
morning, but any accumulations should remain less than 1". Aside
from the snow tonight, low temperatures are expected to range
from 2 degrees across far NW Missouri to 12 degrees toward the
Ozark Plateau. Light snow will likely linger into tomorrow
afternoon, especially toward northeastern Missouri.
A mid/upper trough is progged to move across the Southern
Rockies and into the South Central Plains by tomorrow night
into Tuesday. This will bring widespread snow to the region,
especially for areas south of Interstate 70. Eastern Kansas and
Missouri will be positioned within the right entrance region of
a very strong 250 mb jet streak, and with low level ascent,
warm air advection, and isentropic upglide, this should all
provide more than adequate forcing for ascent. Available
moisture remains a bit in question (similar to last Wednesdays
event), but most model soundings show a saturated column and
PWATs above 0.4 inches south of Interstate 70. The moisture
quality decreases as you approach Interstate 70, and especially
north of I-70. Very cold thermal profiles should support snow
ratios on the order of 18 to 20 to 1, however, so even 0.25" of
QPF would translate to around 5". Probabilistic guidance shows
the 50% probability line for 5 inches or more of snow (which is
warning criteria) setting up along Interstate 70. There is a
high likelihood (75 to 80%) for snow to exceed 5" across our far
southern counties (Linn KS, Bates and Clinton MO), and it is
highly probable that this area will be upgraded to a winter
storm warning on the mid shift tonight. We considered expanding
the Winter Storm Watch a bit further north, but decided to let
it ride for now, and the mid shift can re evaluate based on the
latest guidance.
Aside from the snow chances, bitterly cold temperatures and wind
chills are expected for most of next week, especially in the
Tuesday through Thursday time frame. High temperatures for
Tuesday and Wednesday are currently forecast to only reach the
single digits, with near to below zero overnight lows for Monday
night through Thursday night. Lows for Tuesday night and
Wednesday night are forecast to drop to as cold as 5 below zero
to 15 degrees below zero, with wind chills as cold as 15 to 25
degrees below zero. Accordingly, an extreme cold watch is in
effect from midnight Tuesday morning through 12 pm Thursday.
Furthermore, current forecast low temperatures at MCI suggest
breaking the record lows on Wednesday, Thursday, and Friday.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1112 AM CST Sun Feb 16 2025
MVFR ceilings will shift southeast giving way to VFR conditions
through the afternoon hours. Gusty northwest winds are expected
to diminish this evening, and becoming easterly overnight. MVFR
ceilings and light snow expected across northern Missouri (north
of highway 36) is expected after 09Z Monday.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1058 PM CST Sun Feb 16 2025
VFR conditions continue for through much of the overnight before
deteriorating ahead of sunrise Monday. -SN enters the region
from the NW enveloping areas north of the MO River by 12Z-13Z.
CIGs lower ahead of -SN arrival and look to stay MVFR north of
the river to low VFR south of the river. This area of snow
lingers across northern MO through the day before gradually
sinking southward during the evening hours.
Winds remain light before becoming northeasterly. Winds begin to
gust after sunset as a more substantial storm approaches from
the south arriving outside of this TAF period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 3 AM to 6 PM CST Monday for
MOZ001>007-011>017-020>025-030>033-040.
Extreme Cold Watch from late Monday night through Thursday
morning for MOZ001>008-011>016-020>023-028>030-037.
Winter Storm Watch from late Monday night through late Tuesday
night for MOZ043>046-053-054.
KS...Winter Weather Advisory from 3 AM to 6 PM CST Monday for
KSZ025-102.
Extreme Cold Watch from late Monday night through Thursday
morning for KSZ025-102>105.
Winter Storm Watch from late Monday night through late Tuesday
night for KSZ057-060.
&&
DISCUSSION...Williams
AVIATION...PeselHazardous weather outlook, Feb 16, 5:00 AM CST, 19 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CST Sun Feb 16 2025
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CST Sun Feb 16 2025
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Light snow moves into northwestern Missouri late tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winter Weather Advisory in effect to counties along and north of
highway 36 from midnight tonight through noon tomorrow. 1-3 inches of
snow is expected.
Winter Storm Watch goes into effect late Monday night into Tuesday
for counties south of highway 50. Heavy snow accumulations ranging
from 6-10 inches are forecast.
Extreme Cold Watch goes into effect late Monday night through
Thursday morning. Includes Kansas City Metro and most counties north
of I-70. Wind chills as low as -25 degrees below zero are forecast.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Heavy Snow, Linn
- When
- February 17, 12:00 AM CST to 10:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Public
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Linn County received over 5 inches of snow from a winter storm that impacted the region from Feb 17 to Feb 18 2025. Pleasanton, Mound City, and La Cygne all reported around 8 to 9 inches of snow.
Heavy Snow, Miami
- When
- February 17, 12:00 AM CST to 10:00 PM CST
- Where
- Miami forecast zone
- Reported by
- Public
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
Southern Miami County received up to 6 inches of snow from this winter storm (public report of just shy of 6 southwest of Osawatomie). Further north toward Paola, around 4 inches of snow was reported.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in American Samoa, February 17 to 22, 2025$1.5 million · 61 kt wind · 29 events
- Extreme Cold and Cold in Minnesota, February 17 to 19, 202542 events
- Winter Storm and Winter Weather in Kansas, February 17 to 19, 202526 events
- Extreme Cold in South Dakota, February 17 to 20, 202525 events
- Winter Weather in Nebraska, February 17 to 18, 202524 events
- Extreme Cold in South Dakota, February 17 to 20, 202524 events
- Extreme Cold in Nebraska, February 17 to 20, 202524 events
- Extreme Cold in Nebraska, February 17 to 18, 202522 events
- Extreme Cold and Cold in Wisconsin, February 17 to 18, 202520 events
- Cold in Illinois, February 17 to 18, 202514 events
- Extreme Cold in Minnesota, February 17, 202512 events
- Extreme Cold in Iowa, February 17 to 18, 202511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228474, 1228475.